What is the treatment for generalized anxiety disorder apart from taking escitalopram and buspiron?
User rating for this question
I am suffering from generalized anxiety disorder. I am taking escitalopram 10 mg a day and buspiron 15 mg a day. But still my anxiety is high. Wake up with shocks in my head and chest. All body shakes. Head feels hard and hurts and also feel heat in the head.cannot concentrate and cannot drive. Life become hard. What to do?
Posted Mon, 16 Dec 2013 in Mental Health
Answered by Dr. Preeti Parakh 6 days later
Brief Answer: Explained below. Detailed Answer: Hi XXXXX, Welcome back! I think starting escitalopram has led to some improvement in your anxiety but still, there is significant anxiety. Since escitalopram would take around four to six weeks to show its full response, in my opinion, you can wait for at least a couple of weeks more to assess the level of improvement and decide about dose hike. However, if the anxiety is so high that you are sure that a dose hike will be required even after full response is seen on the current dose, then you need not wait to increase the dose. In such a scenario, you can increase escitalopram to 15 mg per day even now. It is to be taken once a day, preferably in the morning. Regarding buspirone, you continue taking it as before, that is 5 mg thrice a day. I would also like you to get your blood pressure checked and ensure that it is under control. Another factor that may be involved is menopause. If you are menopausal, that can cause a worsening of anxiety, the shock like feeling and other symptoms. You will benefit a lot if you can start practicing relaxation exercises regularly. I remember mentioning them previously but I cannot check as the previous query was deleted from my history by the website team many days ago. Let me know if you need any clarifications. You have been very brave and you just need to hold on. Best wishes. Dr Preeti Parakh MD Psychiatry
Follow-up: What is the treatment for generalized anxiety disorder apart from taking escitalopram and buspiron? 7 minutes later
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Yes, propranolol may be tried. Detailed Answer: Hi XXXXX, Propranolol will help control the autonomic signs of anxiety like palpitations, tremors, sweating etc. It can certainly be added on to both escitalopram and buspirone. In my opinion, you should try propranolol before you stop buspirone. Decide to stop buspirone only if you notice a major improvement with propranolol. In the meantime, escitalopram would also have shown its full response. Propranolol lowers the blood pressure, so you should get your blood pressure checked before you start propranolol. Best wishes. Dr Preeti Parakh MD Psychiatry